Q. My father-in-law has a liver problem. Recently he had a shortage of blood platelets, which might cause bleeding. In his test it was found that the platelets were about 36,000. Doctors are giving him antibiotics to prevent bleeding. Over the past 3 days, doctors have given him 3 bags of platelets. But due to heavy antibiotics, platelets are not able to survive in his blood cells. The doctor says that the platelets are a little old. Are the platelets not able to survive because of antibiotics? What percentage of platelets can cause bleeding? My father-in-law is in Agra and doctor is not recommending him to go to Delhi. When can he travel to Delhi for a better check up?
Platelets (thrombocytes) are a type of blood cells, which are derived in the bone marrow from large cells called megakaryocytes. They are critical for the clotting of blood and have a lifespan of about 10 days. The normal platelet count ranges from 150,000 - 400,000/ml and a reduction in platelets is referred to as thrombocytopenia. This may be mild (100,000 - 150,000/ml), moderate (50,000 - 100,000/mlƒw) or severe (less than 50,000/ml).
Platelets may be low due to:
a) Increased destruction (immunologic ¡V infections, drugs; gestational thrombocytopenia) or utilization (disseminated intra-vascular coagulation; abnormal vasculature as seen in hemolytic uremic syndrome & thrombotic thrombocytopenic purpura).
b) Decreased production (leukaemia, aplastic anaemia, megaloblastic anaemia, drugs, infections.
c) Sequestration in the spleen (cirrhosis of liver).
Idiopathic thrombocytopenic purpura (ITP) is the presence of isolated thrombocytopenia with a normal bone marrow and the absence of other causes to account for it.
Drugs can can cause platelet destruction by a variety of mechanisms. Platelet production in the marrow is inhibited by cytotoxic drugs, thiazide diuretics, interferon, and alcohol. Most often, drug-induced thrombocytopenia is mediated by immunological destruction of platelets via antibodies. Some common drugs associated with thrombocytopenia include quinidine, amiodarone, gold, captopril, sulfonamides, glibenclamide, carbamazepine, ibuprofen, cimetidine, tamoxifen, ranitidine, phenytoin, vancomycin, and piperacillin. The diagnosis of drug-induced thrombocytopenia is often empirical and it is often difficult to identify the drug that is causing severe thrombocytopenia in an acutely ill patient who is taking multiple drugs. A careful history and examination of medical records can reveal a temporal relationship between the administration of the drug and the development of thrombocytopenia, with no other explanations for the thrombocytopenia. Its recurrence following drug re-exposure confirms the diagnosis.
No treatment is required when the platelet counts are more than 50,000/ml. Treatment is indicated
a) when platelets are less 50,000/ml and there is significant mucous membrane bleeding;
b) in patients with hypertension, peptic ulcer disease or vigorous lifestyle who have a risk factor for bleeding
c) when platelet count <20,000-30,000/ml. Glucocorticoids and intra-venous gammaglobulins (I.V. Ig) are the mainstays of medical therapy. Their use and dose is dictated by the symptoms, patients clinical condition and the platelet count. Platelet transfusion is indicated for controlling severe hemorrhage. Platelet survival is increased if the platelets are transfused immediately after I.V. Ig infusion.
He can travel if the platelets are more than 50,000 and there are no signs of bleeding.